Decreasing body temperature often presents subtly
As you arrive at the homeless shelter, a volunteer meets you and your partner and directs you to the alley behind the building.
You enter the alley and see a body lying to the side of a dumpster. Moving closer, you see it’s a male in his 20s or 30s. He’s wrapped in blankets and is wearing several layers of clothes and you can’t see much more than the condensation coming from his mouth with each one of his breaths.
The shelter volunteer tells you the man’s name is Jeff, that he’s a frequent guest at the shelter. Last night he didn’t show up, and volunteers found him this morning in the alley.
You call his name loudly and carefully shake Jeff’s shoulder with no response other than a soft moan and a bit of facial grimace. You carefully conduct a brief assessment to look for obvious bleeding or possible weapons.
Jeff is breathing eight times a minute with good tidal volume. He has a weak radial pulse at a rate of 80. There’s a bag next to him that includes some socks, partially eaten candy bars, a bag of chips and two mostly empty bottles of whiskey. You also find a couple insulin needles, but no insulin. There’s a prescribed bottle of Effexor (venlafaxine), which is about empty—the medication is prescribed to Jeff Reagan.
After you and your partner get Jeff moved to the inside of your ambulance, you conduct a more thorough assessment. He seems to be breathing with an adequate minute volume but he’s unconscious, so you administer oxygen via nasal cannula. His pulse remains around 80 beats per minute and his blood pressure is 100/82 mmHg.
Your physical exam is unremarkable other than noting Jeff is cold to the touch. His blood glucose is 190 mg/dL. You administer 1mg naloxone via intranasal route with no change in his breathing or mental status. There are no signs of traumatic injuries.
Jeff’s vital signs don’t suggest hemorrhage or increased intracranial pressure. His blood glucose is within normal limits and there was no response from the naloxone. There’s the probability of alcohol intoxication, but it appears Jeff may also be profoundly hypothermic.
Hypothermia occurs when the body loses the ability to maintain body temperature—the body loses heat faster than it can generate heat. The core, or internal temperature of the body decreases. Mild hypothermia presents with a sympathetic response meaning heart rate and breathing increases, and shivering begins in attempt to generate heat. The patient gets piloerection (i.e., goose bumps) and typically seeks to get out of the cold.
When moderate hypothermia is reached, the patient has difficulty walking and doing fine motor skills. The patient can become apathetic, which can sometimes make them unaware that they’re cold and they may leave shelter or even remove clothing. They can also become disoriented not knowing where they are or where to go.
The person’s heart rate slows down and insulin starts to become ineffective causing glucose regulation problems. The patient will eventually become unconscious. Lethal heart rhythms such as ventricular fibrillation may cause cardiac arrest. If the patient continues to lose heat, they will become less responsive, reflexes are absent, and the body’s use of oxygen is altered. This state of hypothermia is commonly lethal.
Populations at risk include the elderly and children. Alcohol consumption and some antidepressants can put people at a higher risk for heat loss. Jeff had been drinking and he was out in the cold. It’s difficult to say why he made it to the back of the homeless shelter and didn’t make it in, but for whatever reason, he found himself on the ground.
Being in contact with the ground caused a conduction heat loss, the wind blowing over him stole heat through radiation and convection. Breathing the cold air all night facilitated a heat loss internally.
The first component of EMS treatment for hypothermia is to recognize it as a potential problem and stop the patient from becoming colder.
In early stages of hypothermia, where the patient is still responsive, active warming is indicated. This can be accomplished with heat packs in the axilla, groin and neck. Be cautious to not cause skin burns. Cover the patient with blankets and provided warmed oxygen if it’s available.
In moderate and severe hypothermia, external warming may be harmful as it can cause the blood to move to the arms and legs as the heat dilates blood vessel, pulling blood from the internal organs. Patients should be handled gently, as rough handing can precipitate cardiac dysrhythmias. Overaggressive stimulation of the airway can do the same thing, so caution should be used when placing advanced airways.
The slow pulses and respirations associated with severe hypothermia makes assessment difficult. Check for pulses and breathing for 60 seconds. If a patient is in cardiac arrest, begin CPR and use the AED. Don’t attempt active warming in the field. The ED will initiate warming.
Always check for other causes of altered mental status such as hypoglycemia, opioid and alcohol intoxication, traumatic injuries and stroke.
Hypothermia can present subtly, so be sure to maintain a high index of suspicion and transport for definitive care.